Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 111, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2022, 3:11 PM CDT for La Crosse County, Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 51 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 3:11 PM CDT (20:11 UTC)
- Expired
- Jul 23, 2022, 4:02 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Houston County, MN, La Crosse County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 13 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:20 PM CDT | TSTM WND DMG | Stoddard, WI | TIME ESTIMATED. CAMPERS FLIPPED AND TREES DOWN BLOCKING RAIL LINE. |
| Jul 23, 3:21 PM CDT | TSTM WND DMG | 2 Ne Stoddard, WI | NUMEROUS TREES AND POWERLINES BLOWN DOWN. FLATTENED CORN FIELDS. |
| Jul 23, 3:22 PM CDT | TSTM WND GST 70 | Stoddard, WI | LOTS OF TREE DAMAGE IN STODDARD AND GENOA AREAS |
| Jul 23, 3:22 PM CDT | TSTM WND GST 70 | Stoddard, WI | LOTS OF TREE DAMAGE IN STODDARD AND GENOA AREAS. |
| Jul 23, 3:25 PM CDT | TSTM WND DMG | La Crosse, WI | MULTIPLE LARGE TREES DOWNED THROUGHOUT THE CITY OF LA CROSSE, SOME CAUSING DAMAGE TO HOMES AND OTHER STRUCTURES. |
| Jul 23, 3:28 PM CDT | TSTM WND GST 43 | 1 Ssw La Crosse, WI | MESONET STATION GW1260 LA CROSSE. |
| Jul 23, 3:33 PM CDT | TSTM WND DMG | 3 N Stoddard, WI | 2 LARGE PINE TREES BLOWN DOWN |
| Jul 23, 3:33 PM CDT | TSTM WND DMG | 3 N Stoddard, WI | 2 LARGE PINE TREES BLOWN DOWN. |
| Jul 23, 3:41 PM CDT | TSTM WND DMG | 4 S Barre Mills, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:34 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
348
WUUS53 KARX 232011
SVRARX
MNC055-WIC063-123-232115-
/O.NEW.KARX.SV.W.0111.220723T2011Z-220723T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
311 PM CDT Sat Jul 23 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Houston County in southeastern Minnesota...
Southeastern La Crosse County in west central Wisconsin...
Northwestern Vernon County in southwestern Wisconsin...
* Until 415 PM CDT.
* At 310 PM CDT, severe thunderstorms were located along a line
extending from near La Crescent to near Caledonia, moving east at
50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
La Crescent, Hokah and Brownsville around 315 PM CDT.
La Crosse and French Island around 320 PM CDT.
Stoddard around 330 PM CDT.
Coon Valley around 335 PM CDT.
Other locations impacted by these severe thunderstorms include
Brinkman Ridge, Irish Hill, North Side Of La Crosse, South Side Of
La Crosse, Esofea and Goose Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 9093 4361 9165 4385 9150 4385 9091
4373 9091
TIME...MOT...LOC 2010Z 268DEG 42KT 4385 9137 4376 9140 4357 9154
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAR2 follow-up statements
895
WWUS53 KARX 232043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
343 PM CDT Sat Jul 23 2022
MNC055-232052-
/O.CAN.KARX.SV.W.0111.000000T0000Z-220723T2115Z/
Houston MN-
343 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOUSTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.
LAT...LON 4361 9093 4361 9127 4363 9127 4365 9126
4365 9127 4371 9127 4373 9125 4378 9124
4379 9126 4385 9128 4385 9091 4373 9091
TIME...MOT...LOC 2042Z 268DEG 42KT 4386 9089 4377 9092 4358 9106
$$
WIC063-123-232115-
/O.CON.KARX.SV.W.0111.000000T0000Z-220723T2115Z/
La Crosse WI-Vernon WI-
343 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN LA CROSSE AND NORTHWESTERN VERNON COUNTIES...
At 342 PM CDT, severe thunderstorms were located along a line
extending from near Bangor to 6 miles northeast of Coon Valley to 8
miles west of Viroqua, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
southeastern La Crosse and northwestern Vernon Counties, including
the following locations... Mount La Crosse, County Roads G And H,
Brinkman Ridge, Irish Hill, North Side Of La Crosse, South Side Of La
Crosse and Esofea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 9093 4361 9127 4363 9127 4365 9126
4365 9127 4371 9127 4373 9125 4378 9124
4379 9126 4385 9128 4385 9091 4373 9091
TIME...MOT...LOC 2042Z 268DEG 42KT 4386 9089 4377 9092 4358 9106
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Rieck534
WWUS53 KARX 232102
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
402 PM CDT Sat Jul 23 2022
WIC063-123-232111-
/O.CAN.KARX.SV.W.0111.000000T0000Z-220723T2115Z/
La Crosse WI-Vernon WI-
402 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE AND
NORTHWESTERN VERNON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
Severe thunderstorm warnings continue for eastern and southern
portions of Vernon county.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.
LAT...LON 4361 9093 4361 9127 4363 9127 4365 9126
4365 9127 4371 9127 4373 9125 4378 9124
4379 9126 4385 9128 4385 9091 4373 9091
TIME...MOT...LOC 2058Z 268DEG 42KT 4387 9063 4378 9066 4359 9080
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 23, 2:10 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 210 PM CDT Sat Jul 23 2022 .DISCUSSION...(This evening through Saturday) Issued at 211 PM CDT Sat Jul 23 2022 Key Messages: - Threat for flooding tonight in the wake of this afternoon's strong to severe storms. - Cooler temperatures on deck for next week. - Rain chances return Tuesday, storms possible. Possible Flooding Threat Tonight: In the wake of this afternoon's strong to severe storms, flooding could become a threat. If storms take up a training pattern, the same locations could see multiple rounds of precipitation, increasing their risk for flooding impacts. HREF has continued to suggest a maximum rainfall axis along Interstate 90, though depending on storm tracks, this location could shift. The max total solution from HREF suggests that 5+ inches are possible, with some areas possibly receiving upwards of 7 inches of rain. Probability matched mean runs orient the axis similarly, but leans towards a 2-4 inch solution, with some spots of 5+ inches possible. Again, these amounts and impacted locations could shift depending on how storms orient themselves this afternoon into this evening. But with training storms expected, lingering flooding is certainly a risk for the overnight hours. Cooler Next Week, Rain Chances Return Tuesday: Cooler temperatures are on the way next week with highs in the upper 70s and lower 80s as the area settles into a northwest flow pattern. The EC has been trending towards these cooler temperatures for the past couple runs, adding to confidence. These highs would be a bit below normal (around 5 degrees) for this time of year, but also a nice respite from warmer temperatures we have seen this past week! Precipitation chances return Tuesday as bits of shortwave energy and a cold front move across the area. Still some timing and spatial differences between ensemble and deterministic models, but in general the precip looks to arrive in the afternoon to evening. There are some thunderstorm chances associated with the showers, though storm parameters are generally more favorable to the south of the area. Higher CAPE values are to the south, but GEFS suggests a 20-40% chance of exceeding 1000 J/kg in the southern half of the area. Timing of the front would impact if this instability can be utilized in the development of storms, but peak time for CAPE values appears to be Tuesday evening. More favorable deep layer shear is to the west, which again, depending on timing, could be a contributor to storm development in the west. GEFS suggests a 10-20% chance of PWATs greater than 2 inches across the area, with higher values to the south. Deterministic models come to a solution of about 1.5-1.75 inches across the area, which would help fuel storms and could contribute to the potential for locally heavy rain. However, with varying model solutions, not high confidence with that yet. Overall, severe risk still appears low. As for rainfall totals, the EC suggests a couple tenths with lower amounts towards the north, though this will be more refined as the event nears. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Jul 23 2022 Ongoing thunderstorms to the west will move into the area at the beginning of the TAF period. When thunderstorms reach the airports, expect deteriorated visibilities and lower ceilings. Periods of MVFR conditions are expected with the storms. Winds will also be gusty, particularly at KRST where gusts could be as high as 50 kts. Showers and storms will linger into the late evening at both sites before clearing out overnight. Ceilings should remain lower overnight before skies become clearer tomorrow morning. South/southeast winds will become more west/northwest and less gusty overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 8 PM CDT this evening for WIZ061. MN...NONE. IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030. && DISCUSSION...Dahl AVIATION...Dahl
Hazardous weather outlook, Jul 23, 4:07 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 407 AM CDT Sat Jul 23 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 407 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A potentially significant severe weather event has become increasingly likely for this afternoon and evening. Damaging winds in excess of 70 mph, large hail near 2", and heavy rainfall are the main threats. Cannot rule out the possibility for isolated tornadoes. Repeated rounds of heavy rain would increase the threat for localized flash and urban flooding. There are some questions on where the highest impacts may occur and this could still shift north or south. Afternoon and early evening heat indices around 100 are expected this afternoon but mainly for areas south of highway 18 across portions of northeast Iowa and far southwest Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms are possible Tuesday night into Wednesday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 23, 2:20 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 1 NE KASSON 44.04N 92.74W
07/23/2022 M2.90 INCH DODGE MN PUBLIC
&&Local storm report, Jul 23, 2:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG ROCHESTER 44.01N 92.48W
07/23/2022 OLMSTED MN BROADCAST MEDIA
NUMEROUS TREES BLOWN DOWN. TIME ESTIMATED.
0150 PM TSTM WND DMG AUSTIN 43.67N 92.97W
07/23/2022 MOWER MN BROADCAST MEDIA
REPORTS OF TREES DOWN ON SOUTHWEST AND NORTHWEST SIDE OF
TOWN. TIME ESTIMATED.
&&
SHEALocal storm report, Jul 23, 2:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 4 W PRESTON 43.67N 92.16W
07/23/2022 M49 MPH FILLMORE MN AWOS
REPORTED AT FILLMORE CO. AIRPORT
&&
SHEALocal storm report, Jul 23, 2:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD AUSTIN 43.67N 92.97W
07/23/2022 MOWER MN BROADCAST MEDIA
STREET FLOODING REPORTED
&&
SHEALocal storm report, Jul 23, 2:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN 3 W ROCHESTER 44.01N 92.54W
07/23/2022 M1.90 INCH OLMSTED MN TRAINED SPOTTER
&&
SHEALocal storm report, Jul 23, 2:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST 2 N RUSHFORD 43.84N 91.75W
07/23/2022 E50 MPH FILLMORE MN FIRE DEPT/RESCUE
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:35 AM CDT | Heat Advisory | ARX | Grant | 16 hr |
| Jul 23, 3:23 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 37 min |
| Jul 23, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Monroe, Vernon | 75 min |
| Jul 23, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 70 min |
| Jul 23, 4:13 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 77 min |
| Jul 23, 11:53 AM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted, Wabasha | 97 min |
| Jul 23, 12:29 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 61 min |
| Jul 23, 1:05 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 55 min |
| Jul 23, 1:22 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 63 min |
| Jul 23, 1:29 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 28 min |
| Jul 23, 1:33 PM CDT | Tornado Warning | ARX | Olmsted | 27 min |
| Jul 23, 2:03 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Winona | 42 min |
| Jul 23, 2:06 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 69 min |
| Jul 23, 2:40 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 50 min |
| Jul 23, 2:47 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 43 min |
| Jul 23, 3:02 PM CDT | Tornado Warning | ARX | Houston | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.